Arizona, 2023Flash Flood and Damaging Wind in Arizona, May 19, 2023
May 19, 2023 · NWS PSR · 2 events in 1 county or zone
An upper-level low pressure system situated near the northern Baja Peninsula aided in bringing in abnormally high moisture content into south-central and southwest AZ. Precipitable water values of approximately 1 were observed, which for mid-May is a record.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low pressure system situated near the northern Baja Peninsula aided in bringing in abnormally high moisture content into south-central and southwest AZ. Precipitable water values of approximately 1 were observed, which for mid-May is a record. MLCAPE values of around 500 J/KG were also observed. The combination of the moisture and instability resulted in the development of an intense cluster of thunderstorms across the higher terrain zones northwest of Phoenix during the afternoon hours, with the activity gradually drifting into northwestern portions of Maricopa County. The activity affected the Wickenburg area, where strong winds and flash flooding due to rainfall just over an inch in one hour were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 19, 3:41 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, May 19, 3:41 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
341 PM MST Fri May 19 2023
.UPDATE...Updated Hydrology Discussion.
.SYNOPSIS...
Chances for showers and thunderstorms will increase later this
afternoon and evening across the Arizona lower deserts as high
terrain thunderstorms are expected to push into the lower
elevations. The primary impacts with this activity will be strong
gusty winds, which could generate areas of blowing dust. Brief
heavy downpours will also be possible for those who end up under a
thunderstorm. Drying conditions will settle into the region going
through the weekend with only a few isolated showers and
thunderstorms possible tomorrow followed by virtually no chance
for rain next week. Near normal temperatures will trend up closer
to 100 degrees by early next week.
&&
.DISCUSSION...
Another active weather day is ahead as strong thunderstorms are once
again expected to impact our area. Greater impacts will be possible
today compared to yesterday due to better instability and dynamics
in place across the area. The upper level low that has helped
bring these abnormal conditions for May is seen gradually shifting
northward over the Baja Peninsula. Meanwhile, upper level ridging
is seen building into the Great Basin. Arizona is generally
sandwiched between the aforementioned low to the south and the
ridge to the northwest, which will act to promote a northeasterly
steering flow over the region. Current visible satellite imagery
shows the band of clouds and the associated weak reflectivity that
remained over much of south-central Arizona this morning is now
dissipating and moving away. This has kept temperatures around 10
degrees cooler compared to this time yesterday and may inhibit
any convective development across the Phoenix area later today.
Places across the Arizona lower deserts that have remained clear
this morning are now seeing cumulus development with a few
isolated showers and thunderstorms now popping up across southern
Gila County. Meanwhile across the northern Arizona high terrain,
convective development is well underway where strong to isolated
severe thunderstorms are ongoing this afternoon.
The latest CAMs continue to show good agreement in northeasterly
steering flow pushing the ongoing activity across northern Arizona
toward the southwest and into the lower deserts heading into this
evening. Better instability and dynamics will support stronger
thunderstorms and outflows in the CWA. The latest HREF shows MUCAPE
values upwards of 500-1,000 J/kg this afternoon/early evening, which
SPC mesoanalysis currently shows at this hour. DCAPE values are
expected to climb to around or in excess of 1,000 J/kg. These
factors will favor strong to perhaps isolated severe downburst winds
with the strongest thunderstorms. HREF shows probabilities of
outflows exceeding 35 mph increases upwards of 50-70% over the next
several hours while chances for 58+ mph winds remain less than
10%. With these strong outflow winds, areas of blowing dust will
be possible in dust prone areas, which could quickly reduce
visibilities. Strong outflow winds are anticipated to move
through the Phoenix area, but chances for additional
shower/thunderstorm development along this boundary will be lower
given the cooler temperatures and lingering CIN due to today's
cloud cover. Areas most likely to see showers and thunderstorms
persist off the high terrain will be areas across western Maricopa
County and across La Paz County as suggested by HREF paintball
plots. In terms of rainfall, most areas will most likely see
amounts below 0.10", but areas that end up under stronger
thunderstorms could see upwards of around 0.50". The latest HREF
shows probabilities for 1 hours rainfall totals greater than 0.50"
is less than 10%, thus flooding concerns will be low.
.PREVIOUS DISCUSSION...
Scattered showers are likely to linger through the overnight hours
tonight across southwest Arizona, but they are expected to be fairly
light with decreasing instability while drier air begins to work
northward into southeast Arizona. This drier air will continue to
spread throughout eastern Arizona during the day Saturday as the
weakening upper level low moves through the state. Lingering low and
mid level moisture on Saturday should be enough to spark off some
daytime showers and possibly a few isolated thunderstorms across the
Arizona high terrain, but with decreasing moisture and instability
the strength and coverage will be much lower than the past few days.
Temperatures Saturday will also be similar to today's near normal
readings with the bulk of the lower deserts seeing highs in the mid
90s.
Drying conditions will then prevail Sunday into early next week as
the upper level low exits to the northeast of the region on Sunday
leaving dry southwesterly flow over the region. For next week, the
weather pattern is likely to keep a split flow regime with the sub-
tropical jet staying to our south and the northern jet stream
initially across southern Canada before another trough likely
develops across the Pacific NW by the middle of next week. This
synoptic set up should keep our region under the dry southwesterly
flow through the entire week with H5 heights hovering around 580-
582dm. Temperatures are set to warm up starting Sunday with highs
around 100 degrees across the lower deserts and lows in the 70s, or
roughly 3-5 degrees above normals. NBM forecast temperatures remain
stable at this level through the majority of next week, but with a
slight lowering of temperatures possible by late next week as the
trough that develops across the Pacific NW may eventually sag
southward closer to our region.
&&
.AVIATION...Updated at 1125Z.
South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
A strong outflow boundary with an abrupt wind shift late this
afternoon and evening will be the greatest weather issue under
periods of mid/high level cloud decks. Confidence is quite good
that storms well NNE-NE of the terminals will send a well defined
outflow boundary surging SSW-SW through the Phoenix metro between
23-02Z. Model probabilities of any aerodrome experiencing N/NE
gusts above 30kt is 70-90% with scattered SHRA forming along and
behind this boundary. Chances for TS are best at northern sites
(KSDL/KDVT) though expected limited coverage precludes more than a
vicinity mention in this TAF package. Forecast confidence in wind
character following this outflow passage is lower with evidence
pointing towards a wake low flow back from the W/NW the remainder
of the evening. Diurnal E-SE winds will develop well after
midnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Outflow boundaries with abrupt wind shifts this evening will be
the primary weather issue across SE California under occasional
mid/high level cigs. A few SHRA this morning will likely create a
period of variable winds before a S-SE component takes hold by
early afternoon. Confidence is moderately good that a long-lived
outflow will surge westward from AZ with easterly gusts in excess
of 20-25kt impacting terminals in a 03-07Z time frame. SHRA would
be more likely at KBLH. Some BLDU and lofted dust restricting
visibilities may also be possible, but confidence is too low to
include in this TAF package.
&&
.FIRE WEATHER...
Today is likely to be another active day for showers and
thunderstorms with strong thunderstorm outflow winds being the
main concern. The most favored area for storms this afternoon
looks to be across the high terrain of northern Arizona before
transitioning southwestward through Maricopa, La Paz, and Yuma
counties this evening. The primary impacts from these
thunderstorms will be strong, erratic outflows (50-70% chance > 35
mph) and lightning. Chances for showers and thunderstorms drop
off considerably on Saturday with only isolated activity possible
mainly over the high terrain into portions of southwest AZ. The
drying trend will continue into early next week with temperatures
warming to above normal and chances for rain ending across the
area by Monday. Anticipate little change thereafter with the
weather pattern keeping temperatures just above normal with
seasonable dry conditions returning. MinRHs will drop to around
15-25% this weekend and closer to 10% by the middle of next week.
Winds will also be fairly typical for this time of year following
diurnal trends with daytime breeziness and gusts to around 20 mph
most days next week.
&&
.HYDROLOGY...Updated 330 PM MST 5/19/2023
GILA: Ongoing releases from Painted Rock Dam continue to travel
down the Gila River through Yuma County. These releases will
continue to impact unbridged crossings with multiple roads
reportedly closed due to flooding. The latest USGS gauge
observation along the Gila River near Dateland reported a depth of
8.1 feet, which is just above action stage (8 feet). Further
downstream, another USGS gauge near Dome, north of Yuma, shows a
near 22 feet, which is above action stage (20 feet). Flood
Warnings in effect along the Gila River between Painted Rock Dam
and the Colorado River have been extended out through at least
May 30th.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Smith
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Young/18
FIRE WEATHER...Smith/Kuhlman
HYDROLOGY...Benedict/Smith
In the hours before
Special weather statement, May 19, 4:06 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST Fri May 19 2023
AZZ534-192345-
Aguila Valley AZ-
406 PM MST Fri May 19 2023
...Strong thunderstorms will impact portions of Maricopa County
through 445 PM MST...
At 405 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Aguila to Wickenburg. These storms were nearly
stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wickenburg and Aguila.
This includes US Highway 60 between mile markers 79 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 11265 3380 11276 3383 11331 3401 11321
3400 11273
TIME...MOT...LOC 2305Z 003DEG 2KT 3397 11316 3398 11276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLFlash Flood, Maricopa
- When
- May 19, 5:00 PM MST to 6:00 PM MST
- Where
- Maricopa County, 0.53 mi SE of Matthie to 1.24 mi SE of Matthie
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.974, -112.774
Running washes lead to the closure of North Vulture Mine Road in Wickenburg. No damages or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- May 19, 5:00 PM MST
- Where
- Maricopa County, 0.02 mi N of Wickenburg
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.970, -112.730
Saguaro tree uprooted in downtown Wickenburg. Winds were estimated at around 50 mph. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 19, 2023$1.3 billion · 2.5 in hail · 25 events
- Flash Flooding and Heavy Rain in North Carolina, May 19, 2023$72,000 · 11 events
- Hail in Oklahoma, May 19, 2023$55,000 · 1.75 in hail · 2 events
- Flash Flooding and Flood in Texas, May 19, 20231.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 19 to 20, 2023$10,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Oregon, May 19, 20231.25 in hail · 6 events
- Flash Flooding and Heavy Rain in Arizona, May 19 to 23, 20235 events
- Waterspouts in Gulf of Mexico, May 19, 20234 events
- Waterspouts in Gulf of Mexico, May 19, 20234 events
- Flash Flooding and Flooding in Puerto Rico, May 19, 2023$7,000 · 4 events
- Damaging Winds in Arkansas, May 19, 202361 kt wind · 4 events
- Damaging Winds in Arkansas, May 19, 202355 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100674, 1100676.